MAUDE Adverse Event Report: ETHICON INC. SURGICEL NU-KNIT 6INX9IN(15.2CMX22.9CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED

ETHICON INC. SURGICEL NU-KNIT 6INX9IN(15.2CMX22.9CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Model Number 1946
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Anaphylactic Shock (1703); Low Blood Pressure/ Hypotension (1914)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent an unknown ovarian cancer procedure on an unknown date and absorbable hemostat was used.The patient¿s blood pressure decreased greatly.Despite various treatments, the symptoms did not heal.After the absorbable hemostat was removed, blood pressure returned to normal within 30 seconds.The surgeon thinks it was anaphylactic shock caused by the absorbable hemostat.The patient was discharged from the hospital and there was no problem with the patient.The patient was not tested for allergies.There were no other allergic reactions.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).Component code: (b)(4) device not returned.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: please clarify, by "nk" you mean surgicel nu-knit product? yes.The following information was requested, but unavailable: what is the lot number? was the surgicel removed from a patient during a second procedure? please describe what were the various treatments used to heal the symptoms? was there any delay in the procedure as a result of this event? if so, how long (in minutes)? was there any change in the patient¿s post-operative care due to the reported issue? attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the following patient demographic information, if available: age, weight, bmi at the time of index procedure? what are the name and date of index surgical procedure? what were the diagnosis and indication for the index surgical procedure? please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.Was there any intraoperative concurrent use of other products? what was the intended use of the surgicel nu-knit? was it used to address active bleeding or used prophylactically? where was the surgicel nu-knit used (on what tissue)? how much surgicel nu-knit was used during the procedure? when was the surgicel nu-knit removed? what were current symptoms following the index surgical procedure? onset date? has any surgical or medical intervention been performed? what is physician¿s opinion as to the etiology of or contributing factors to this event? was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative decreased blood pressure? what is the patient¿s current status? what is the users experience w/ surgicel powder and other hemostatic agents? was any allergy testing performed to determine if the patient had an allergy to surgicel nu-knit? if information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint (b)(4).Additional information was requested, and the following was obtained: - what were current symptoms following the index surgical procedure? onset date?=>the patient was discharged from the hospital and there was no problem with the patient.- what is the patient¿s current status?=>there was no problem with the patient.- patient¿s info: (b)(6).- -no smoking habit, no drinking habit, no menstruation (menopause) - -primary disease: ovarian cancer - -medical history: hyperthyroidism, dyslipidemia, depression - -allergy history: drug eruption occurred when mercazole was used for hyperthyroidism.- background : on (b)(6).2022, total abdominal hysterectomy, bilateral adnexectomy, and omentectomy were performed for suspected ovarian cancer and peritoneal dissemination.It reached the peritoneal cavity, and 3050 ml of ascites was aspirated.After removal of the uterus and bilateral adnexa, there was persistent bleeding from around the residual lesion in douglas' pouch, hence surgicel nu-knit was applied.Hemorrhage was 810 ml at this time.Immediately after it was applied, blood pressure decreased to 40/20 mmhg.Hemorrhage was considered to be the cause, and transfusion of colloid and red blood cells was performed, but there was no response.However, because mild flushing of the face was noted, anaphylaxis was suspected, and surgicel nu-knit was removed and bosmin was administered.Then the blood pressure immediately improved.Although blood pressure decreased continued for about 20 minutes, there was no postoperative organ disorder, and the patient was discharged from the hospital.- medicine used on the day of surgery : 5% albuminar i.V.Injection 250 ml × 5 times; rbc div injection 280 ml × 1 time; physio injection 500 ml × 1 time; noradrenaline 15 g × 1 time; bosmin injection 200 g × 1 time; polaramine injection 5 mg × 1 time - medical institution's view: the causal relationship between the event and the product is considered very likely.There seems to be no other cause of adverse reaction other than this product.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
SURGICEL NU-KNIT 6INX9IN(15.2CMX22.9CM)
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
MDR Report Key14684612
Report Number2210968-2022-04529
Device Sequence Number20047631
Product Code LMG
UDI-Device Identifier10705031002999
UDI-Public10705031002999
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1946
Device Catalogue Number1946
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/23/2022
Supplement Date Received by Manufacturer07/14/2022
Initial Report FDA Received Date06/14/2022
Supplement Report FDA Received Date07/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient Age64 YR
Patient SexFemale
Patient Weight60 KG